Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 117, NWS Mobile, AL

July 3, 1996George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 1996, 7:13 PM CDT for George County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1996, 7:13 PM CDT (00:13 UTC)
Expired
Jul 3, 1996, 8:00 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:25 PM CDTThunderstorm Wind 55Lucedale, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 040013
SVRMOB
MSC039-040100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
713 PM CDT WED JUL 3 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...GEORGE COUNTY
 
MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM JUST NORTH OF
LUCEDALE. THIS STORM WAS MOVING SOUTH AT 15 MPH AND WILL BE PASSING
THROUGH LUCEDALE BY 730 PM. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60
MPH CAN BE EXPECTED FROM THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:06 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 3:06 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT WED JUL 03 1996

19Z SAT IMAGRY SHOWS WDSPRD AREA OF CONVECT OVR THE NRN GLF MEX.  UPR
RDG IS OVR THE AREA AT H3-H2 SO CONTD DEVEL IS PSBL.  SFC MVMT OF LOW
IS SLOWLY TO THE SW.  MDLS ARE NOT DOING A VRY GUD JOB RESOLVING THE
LOW.  TRWS ASSOC WITH THE LOW ARE SHOWING UP ON KMOB 88D 75 NM
OFFSHORE.  WDLY SCAT TRWS OVR CNTL AL ARE ASSOC WITH CLD FRNT ACROSS
CNTRL AL.  FRNT IS PROGGED TO STALL OVR GLF CST BY 48 HRS. CUD SEE
SOME PRECIP THRU 24 HRS BUT DRY AIR TO N OF FRNT SHUD LIMIT MUCH
PRECIP BEYOND 36 HRS.  SNDGS REMAIN FAIRLY STBL ACRS CNTRL GLF CST
RGN.  12Z SIL HAS LI OF +01.  12Z TLH IS MOR UNSTBL WITH LI OF -03.
12Z ETA SHOWS MSTR WRAPPING ARND LOW IN NRN GLF THRU 48 HRS BUT MOST
MSTR STAYS TO E OF FA.  SEA BREEZE IS NOT EXPCTD TO CAUSE MCH PRECIP
BECAUSE OF LACK OF MSTR.  STAYED CLOSE TO NGM TEMPS.
(1) 70/92/70/92 2--  (2) 71/92/72/91 3--

BFO

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.